Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Mild-Moderate Tricuspid Regurgitation,high BP, experienced palpitations. Is running while taking beta blockers not good?

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1996
Answered : 192 Questions
Mild-Moderate Tricuspid Regurgitation :

I have high blood pressure and have experienced palpitations. I had an echo two years ago, which showed borderline global hypokinesis, an EF of 53%, and trace mitral and tricuspid regurgitation. So my cardiologist put me on bp medicine. I had issues again this past April and had a nuclear stress test, which came back normal. To help with anxiety, my cardiologist took me off an ACE inhibitor and put me on 12.5 mg of carvedilol twice a day, in addition to 12.5 mg HCTZ. I overcame my anxiety issues with exercise and have been running 3 miles a day for the last six months. I recently had palpitations after running. I went to see the cardiologist just to be on the safe side. He heard a slight murmur, which was new, so he ordered another echo. He decided to put me back on the treadmill. The stress test was normal. The echo was not perfect, but good. My EF was better, 63%. There were no signs of global hypokinesis. There is mild-moderate tricuspid regurgitation. RV systolic pressure is 17 mmHg. Tricuspid regurgitant velocity was 1.7 cm/s. Also, there is mild enlargement of my RV and LV chambers. My cardiologist did not seem alarmed and told me to go back to running and come back in three months with bp measurements. My bp was a little high from not exercising: around125/85. But after exercising for the last week and being less stressed out, it is back down to 115/75. My questions are this: is running while taking beta-blockers a bad idea? Sometimes in the afternoon, it is hard to keep my heart rate up; am I making my heart work too hard? Also, should I be alarmed at the mild-moderate tricuspid regurgitation? I would think that after consistently taking my bp meds and getting 200 minutes a week of aerobic exercise, my heart would not start developing abnormalities.
Posted Thu, 19 Apr 2012 in Hypertension and Heart Disease
Answered by Dr. Raja Sekhar Varma 10 hours later
Thank you for your query.

You have given a very lucid and succinct description of your problem.
However, I need to know your age, gender and race.

From your description, it is evident that you had mild reduction in the pumping ability of your heart that was probably secondary to the high blood pressure. You should understand that the heart has to pump blood against the pressure of blood in the blood vessels. Therefore, when the BP is high, the heart has to do extra work in pumping the same amount of blood. When the muscle can take no more, it fails.

Once the BP was controlled, the pumping ability of the heart has increased and become normal. There is no hypokinesis (reduced movement).

I will not be unduly worried about the mild tricuspid regurgitation, since the velocity is low and there is no pulmonary arterial hypertension. However, I would like to know if you are taking any medicines for reducing weight. You could also check out your lung function, and screen for carcinoid syndrome (blood test for Chromogranin A and a 24 hour urine test for 5-HIAA).

Mild enlargement of the RV is normal with tricuspid regurgitation. Mild enlargement of the LV is due to hypertension.

The BP levels that you have attained are very good. Carvedilol is a combined beta and alpha blocker. One of the effects of the drug is to prevent exercise/stress induced increase in heart rate. The fact that the heart rate is not increasing much during exercise is a reassuring sign that the drug is acting well.

I would advise you NOT to try and reach a high target heart rate during exercise. The time spent in running is more important, and carvedilol will prevent a rise in heart rate as part of its normal pharmacological action.

Running while on the drug is certainly not a bad idea. You can continue running as before. Make the targets time specific and distance specific rather than limiting it by heart rate.

I can also assure you that the improvement in ejection fraction is a significant achievement and is solely due to your adherence to the BP drugs, good BP control and your diet and exercise regimen. You should keep it up and not be discouraged by relatively minor issues.

I hope this answers your query. Feel free to contact me again for any further clarifications.
Wish you good health.

With regards,
DR RS Varma
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor